Follow us on Facebook
Follow us on Facebook
Follow us on Twitter



CDC Alert on Synthetic Cannabinoids

Healthcare Providers, Laboratories and Medical Examiners:
The Centers for Disease Control and Prevention (CDC) has issued an alert regarding potential lifethreatening vitamin K-dependent antagonist coagulopathy associated with synthetic cannabinoids use (see alert at https://content.govdelivery.com/accounts/USCDC/bulletins/1eb9503). Since March 8, 2018, multiple states (IL, IN , MD, MO, WI, PA, KY, VA and FL) have identified at least 160 individuals with serious unexplained bleeding including five deaths. Laboratory testing identified at least 60 cases of vitamin K-dependent antagonist coagulopathy associated with use of synthetic cannabinoids contaminated with brodifacoum (a long-acting anticoagulant rodenticide). The presence of brodifacoum in at least seven synthetic cannabinoid product samples has also been confirmed by laboratory testing. The majority of the cases have occurred in Illinois and have reported using a synthetic cannabinoid product obtained in Illinois. Cases occurring in other locations report no exposure or association with products coming from Illinois.
As of April 30, Florida Poison Information Center Network (FPICN) in collaboration with the Florida Department of Health (the Department) have identified two cases of coagulopathy associated with synthetic marijuana use. Both patients are laboratory confirmed testing positive for brodifacoum.
All identified cases have reported using synthetic marijuana prior to illness. The effects of synthetic marijuana (commonly known as fake pot, fake weed, legal weed, spice, K2, KO, Mind Trip, OMG, Black Giant, Matrix, Scooby Snacks, AK-47, Genie, Sexy Monkey, and others) can be dangerous and sometimes life-threatening.
Signs and symptoms of coagulopathy include bruising, epistaxis, bleeding gums, bleeding disproportionate to injury, hematemesis, coughing up blood, hematuria, hematochezia, menorrhagia, back or flank pain, altered mental status, feeling faint or fainting, loss of consciousness, and syncope. Several patients from Illinois had international normalized ratio (INR) values ranging from 6 to greater than 20 on presentation (much higher than the reference value of 1).
Recommendations for health care providers and laboratories:
  • Immediately contact the Florida Poison Information Center Network (FPICN) at 1-800-222-1222 to discuss treatment and clinical management of these patients.
    • Many patients have required or will require significant, long-term dosages of IV or oral vitamin K. If there are issues identifying adequate sources of vitamin K, please contact FPICN.
  • Inquire about potential exposures to synthetic marijuana (including sites of purchase).
  • Conduct INR testing in any patient with new or unexplained bleeding or coagulopathy. INR testing should be conducted even if the patient is bleeding from a single site.
  • Conduct INR testing on any patients with recent synthetic marijuana use, even if those patients have not had any abnormal bleeding. Request an anticoagulant rodenticide panel looking for brodifacoum in patients with new or unexplained bleeding. Blood and urine samples should be sent directly to National Medical Services (NMS) laboratory or other reference laboratory.
  • Advise patients that if they or others they know have used any of these products and start experiencing unusual bleeding or bruising to call 911 or have someone take them to the hospital immediately. Patients should not walk or drive themselves. Advise patients to inform their health care providers about the possible link between their symptoms and synthetic marijuana use.
  • Report immediately all suspected cases of coagulopathy associated with synthetic cannabinoids use to your local health department (see contact information at www.Floridahealth.gov/CHDEpiContact) or the Florida Department of Health, Bureau of Epidemiology at 850-245-4401.
  • Laboratories also need to report suspected illness or those with unusually high INRs and no other alternative information or diagnosis.
Recommendations for medical examiners: please report suspected cases immediately, especially those without an alternative diagnosis. If individuals are identified after death or at autopsy showing signs of suspicious bleeding as described above, medical examiners need to report the cases to their local health department.


 
 
 
Powered by Bondware
News Publishing Software

The browser you are using is outdated!

You may not be getting all you can out of your browsing experience
and may be open to security risks!

Consider upgrading to the latest version of your browser or choose on below: